Alert archive / Texas / Flash Flood Warnings in 1997

Flash Flood Warning 59, NWS Midland/Odessa, TX

August 11, 1997Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 11, 1997, 2:40 PM CDT for Jeff Davis County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 1997, 2:40 PM CDT (19:40 UTC)
Expired
Aug 11, 1997, 6:00 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Jeff Davis County, TX

The radar

The Midland/Odessa radar (KMAF), 230 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.7 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1997-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1997-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-305 J/kg
Mixed-layer LCL
1592 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 111942
FFWMAF
TXC243-112300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
240 PM CDT MON AUG 11 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 600 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WESTERN TEXAS

   ...EASTERN JEFF DAVIS COUNTY
 
AT 240 PM CDT...MIDLAND DOPPLER RADAR ESTIMATED TWO INCHES OF
RAIN HAD FALLEN 5 MILES NORTHEAST OF FORT DAVIS. AS THUNDERSTORMS
MOVE SLOWLY ACROSS THE AREA ANOTHER INCH OF RAINFALL IS POSSIBLE.
PEOPLE ALONG HIGHWAYS 118 AND 17 SHOULD WATCH FOR WATER COVERING THE
ROADWAY NEAR FORT DAVIS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. M.OST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE
ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON
FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 1:30 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 11, 1:30 PM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
128 PM CDT MON AUG 11 1997

18Z SURFACE ANALYSIS STILL SHOWS WEAK TROUGH EXTENDING NE-SW FROM
THE SOUTH PLAINS INTO SE NM WITH DEWPOINTS REMAINING IN THE 60S EAST
OF THIS BOUNDARY.  LATEST WV IMAGERY SHOWING SUBSIDENCE OVER THE
NORTHERN CWA IN WAKE OF EXITING S/W OVER OK.  HOWEVER... POSSIBLE
SHEAR AXIS CAN BE SEEN OVER THE EASTERN/SOUTHERN PERMIAN BASIN.  KMAF
88D REFLECTIVITY SHOWING SCATTERED THUNDERSTORMS OVER THE MOUNTAINS
MOVING SLOWLY EAST NORTHEAST AT LESS THAN 10 MPH.  ELSEWHERE... NOT
MUCH HAPPENING ATTM... BUT SUSPECT NEXT SEVERAL HOURS SHOULD BEGIN TO
SEE CONVECTION FIRING EAST OF THE MOUNTAINS.

MODELS IN GOOD AGREEMENT NEXT 36 TO 48 HOURS WITH H5 RIDGE
CONTINUING OVER THE FA AND STRENGTHENING BY 13/00Z.  WEAK
DISTURBANCES WILL CONTINUE TO ROTATE AROUND ITS PERIPHERY KEEPING
ISOLATED TO WIDELY SCATTERED AFTERNOON AND EVENING SHRA/TSRA OVER
THE CWA... MOST POPULOUS OVER THE MOUNTAINS... AS TROPICAL MOISTURE
REMAINS ENTRENCED OVER THE REGION.  HOWEVER... WITH EACH PASSING DAY
BELIEVE CHANCES WILL DIMINISH OVER THE LOWLANDS AS CAP STRENGTHENS.
NEXT S/W SHOULD PASS WELL TO THE NORTH AND HAVE LITTLE EFFECT ON THE
AREA.

AS FOR TEMPERATURES... WILL STICK CLOSE TO PERSISTENCE WITH A TOUCH
OF GUIDANCE.

THANKS TO LBB FOR INPUT.

MAF  70/95 21
CNM  70/97 32
MRF  62/86 32
P07  74/93 21

EARLE

In the hours before

Special weather statement, Aug 11, 10:45 AM CDT, 3 hours 55 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-120500-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND TX
1043 AM CDT (943 AM MDT) MON AUG 11 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS:

ANDREWS   CULBERSON  GLASSCOCK   MARTIN    REAGAN   UPTON
BORDEN    DAWSON     HOWARD      MIDLAND   REEVES   WARD
BREWSTER  ECTOR      JEFF DAVIS  PECOS     SCURRY   WINKLER
CRANE     GAINES     LOVING      PRESIDIO  TERRELL

AND IN SOUTHEAST NEW MEXICO:

EDDY      LEA

SYNOPSIS:  DAYTIME HEATING AND ABUNDANT LOW LEVEL MOISTURE WILL AID
IN THUNDERSTORM DEVELOPMENT OVER THE OUTLOOK AREA THIS AFTERNOON AND
EVENING.  WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
THE MOUNTAINS AND IN THE VICINITY OF A WEAK TROUGH OF LOW PRESSURE
SITUATED OVER THE NORTHERN PERMIAN BASIN INTO SOUTHEAST NEW MEXICO.
ELSEWHERE... A LACK OF A SURFACE BOUNDARY SHOULD KEEP STORMS
ISOLATED.

THE STORMS THAT DO DEVELOP ARE NOT EXPECTED TO BECOME SEVERE.
HOWEVER... SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING
BRIEF HEAVY RAINFALL AND WIND GUSTS APPROACHING 50 MPH.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR THE WEST CENTRAL TEXAS OUTLOOK SEE PRODUCT LBBSPSSJT.

EARLE

Nearby

Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.